2 weeks post loading doses update - Pernicious Anaemi...

Pernicious Anaemia Society
22,417 members15,828 posts

2 weeks post loading doses update

humaashraf
humaashraf

Hi all,

I wanted to write an update. There are a lot of horror stories online but I wanted to share some positives. Something to note is that although I am slightly anemic, my B12 deficiency was caused by long term metformin use.

My symptoms were intense and mostly neurological, wide spread numbness, confusion, brain fog, fatigue, intense anxiety and depression. I went to the ER twice with these symptoms, they diagnosed it as anxiety and send me home with some good ol' xanax. I am in physical therapy for a foot injury, I was talking to my therapist about my symptoms and he convinced me to go back to my doctor. He was like, you KNOW when something is wrong with your body.

When I first went to my PCP, he checked my B12 since a series of extensive blood work was already done at the ER to rule out other "more serious" issues. My B12 was 231, he told me to set an appt with a nurse for an injection and then get one every month. 6 days after the first shot, I was feeling absolutely like shit. Not to sound dramatic but I literally thought I was gonna die. It felt like I took a bunch of acid, I wasn't even sure of reality. Doctor was on vacay, but a NP in the office saw me, did more blood work (iron borderline low, folic acid levels ok) and started me on loading doses. 6 over the course of 2 weeks. During the loading doses, I felt like complete shit. Every cell in my body felt uncomfortable, my vision blurred, had no appetite, could hardly hold a convo. I spent an entire 2 days crying my eyes out. I read on this forum that sometimes you feel worse before you feel better which helped.

I am now 2 weeks post loading doses and I feel almost back to normal. My neurological symptoms were pretty severe so I followed up with a neurologist, she thinks I will recover fully. I had neuropathy all over my body, I could hardly feel anything. Important to note that I do not have pernicious anemia so now that I am off metformin- my body is absorbing the B12. Last blood work showed B12 at 1,531.

I will go back in 2 weeks for another injection, more blood work and then monthly injections moving forward. I have also changed my eating habits (ingesting more meat when i was practically vegetarian before) and have upped my vitamin game.

I can't help but think my vitamin regiment has also helped. I am taking One a day womens multi, vitamin D (2,000) ferrous gluconate (36 mg 2x per day), Super B complex (includes additional folate 400), fish oil, and Jarrow's 5000 methyl b12 sublingual. I think the Jarrow's is helping with the neuropathy, I noticed improvements in touch and taste sensations after starting it.

I cannot believe that something as simple as a vitamin deficiency caused me to feel like that. I wish doctors were better informed, I plan on meeting with every doctor that saw me and personally educating them. A couple of weeks ago, I thought I was gonna die and had no idea what was wrong. So for anyone who is really going thru it, please read my story and let it give you some hope. This forum really helped me get thru the worst of it, so thank you all and I hope to be of help to others as well.

8 Replies
oldestnewest

I have had 5 injection so far within last 2 weeks, felt dreadful heavy head, legs and body, loss of appetite and unstediness, holding off for a week on 6th injection just because ive felt so bad, heaviness is starting to subside but still unsteady and at times ears feel blocked, okay lying down but moving feel like im on a boat, hoping this improves soon as makes me tired

Have you had your folate levels checked?

You may find your symptoms improve if you take a broad spectrum multivitamin and mineral supplement plus extra folate, with potassium, magnesium and iron ideally sourced from your diet.

Folate before loading was fine but unsure about now, have taken some fab iron and magnesium last 2 days so will see how i go, doc will redo bloods after final injection, will get her to recheck all then, just need some relief from the fuzzy head atm hence why leaving a week between last injection which doc says is fine , fingers crossed

OK - that's why I think you may find an improvement in your symptoms if you try the supplements. B12 works with folate so it is often needed in greater quantities alongside just about everything else that's required to heal the damage done by the deficiency.

If you get a broad spectrum multivitamin and mineral supplement (cheap supermarket ones are as good as the fancy brand ones) it might be worth getting some standard folic acid tablets and taking those too. Make sure you tell your GP that you are taking them so they can take it into account in your results.

Will do thankyou for your reply, gives me hope

Don't lose hope - there is a solution out there - I just takes a bit of time to get the balance right!

Good luck with everything!

Bless you..I agree..I would love to sit and explain to the GPs what they need to study..The mind boggles ...How did we get here?

I have had issues which struck out of the blue..I couldn't sit up for 10 weeks and no one can be bothered to get to the route cause. I declined their psychotropic pain meds which are licenced for other things of course. I can't dumb my body down cause its trying to talk to me. Its all returned. I am in agony and there's nowhere to turn. How is this patient care?

So good that you're on the up and up..

I was offered xanax before i was offered loading doses... ridiculous!

You may also like...